Codeine-containing pain relief in children

Safety review initiated following post-surgical fatalities in ultra-rapid metabolisers

Article date: December 2012

Codeine is a widely used opioid analgesic and is sometimes used for post-operative pain relief in children.

A European review of the safety of medicines containing codeine licensed for pain relief in children (aged 0-18 years) was started in October 2012.

The ongoing review was triggered by recent concerns that there is an increased risk of morphine toxicity when certain susceptible children are given codeine for post-operative pain after surgery. These concerns follow the reporting of three fatalities, and one life-threatening case of respiratory depression in children given codeine after tonsillectomy or adenoidectomy in the treatment of obstructive sleep apnoea [1,2]. The US Food and Drug Administration (FDA) have also communicated on this issue.

The risk of post-surgery respiratory depression in certain susceptible children following codeine use may be due to their genetically determined rate of codeine metabolism. Codeine is metabolised to morphine via the cytochrome P450 enzyme CYP2D6 and genetic differences in the expression of this enzyme, according to racial or ethnic group, determine the extent to which codeine is metabolised. A faster metabolism results in higher-than-normal blood levels of morphine which can lead to toxic effects such as breathing difficulties. Up to approximately 6.5% of Caucasians may be ultra-rapid metabolisers of codeine (the frequency varies between countries).

The three fatal cases following post-surgical codeine occurred in children who had evidence of being ultra-rapid metabolisers of codeine; the life-threatening case of respiratory depression occurred in a child who was defined as an extensive metaboliser1 2.

The BNF for Children contains a note for caution with regard to variable metabolism for codeine and the marked increase in side-effects that can occur with rapid metabolism.

The European review will evaluate the impact of the new information on the balance of benefits and risks of codeine-containing medicines when used for pain relief in children. The outcome of the review will be communicated when available.

Advice for healthcare professionals:

  • clinicians should remain aware that patients may respond differently to codeine; those caring for patients taking codeine should be advised to seek professional help if symptoms of toxicity occur
  • symptoms of codeine toxicity include:
    • reduced levels of consciousness
    • lack of appetite
    • somnolence
    • constipation
    • respiratory depression
    • ‘pin-point’ pupils
    • nausea and vomiting

Further information

European Medicines Agency announcement of review of codeine-containing medicines

FDA warning on risk of death from codeine use in some children following surgery (August 2012)

BNFC section 4.7: Analgesics

Article citation: Drug Safety Update December 2012, vol 6, issue 5: S2.

  1. Ciszkowski C et al (2009). Codeine, ultra-rapid-metabolism genotype, and postoperative death. N Engl J Med 361(8): 827 828

  2. Kelly LE et al (2012). More codeine fatalities after tonsillectomy in North American children. Pediatrics 129(5): 1343 1347

Help us improve GOV.UK

Don’t include personal or financial information, eg your National Insurance number or credit card details.